In 2011, 9 people died of fentanyl overdoses in Alberta.
Just last year, 673 people died.
These numbers, provided by Alberta Health Services (AHS), speak for themselves — the opioid crisis is plaguing our province.
The bigger picture
The presence of opioids, specifically fentanyl, is increasing on Calgary’s streets. According to AHS, not only is fentanyl available as a natural and synthetic substance, it is being laced in other drugs.
The repercussions have been severe — it only takes 3 to 4 grains of fentanyl to kill a fully-grown adult.
In response to this epidemic, AHS and Safeworks created a harm reduction seminar focused on how to combat the opioid crisis. Two seminars take place each month, educating the public on overdose prevention and naloxone training.
Ultimately, harm reduction encourages Calgarians who use drugs to consume them in a safe space, namely the supervised consumption site at the Sheldon M. Chumir Health Centre.
So far, Calgary’s consumption site has not seen any fatal overdoses within its facility. Not only this, all supervised consumption facilities worldwide have seen zero fatalities, thanks to their methods.
Tracy Lima, a registered psychiatric nurse at Safeworks, believes the centre is having a positive impact.
“People aren’t perfect but they deserve the opportunity to be as safe as possible,” she explains. “Opioid deaths are preventable.”
Recently, Alberta’s safe consumption sites have become a contentious political issue. As a candidate, Jason Kenney criticized the sites, which were built under the NDP government, and promised to review their effects on public safety. This summer, his new UCP government put together an expert panel to do just that.
But critics have argued the panel isn’t looking at the full scope of the issue because their mandate does not include the health effects of safe consumption sites, which are known to reduce harm and save lives.
These sites are only able to save lives because of naloxone, an opioid antidote. Naloxone temporarily blocks the effects of opioids and has no harmful repercussions if injected in someone who hasn’t overdosed.
However, it is crucial to know and recognize the signs of an individual who is in need of immediate intervention.
How to ID an OD:
- Slow or erratic breathing
- Choking/snore-like sounds
- Blue fingernails/mouth
- Muscle rigidity or spastic movements
- Slow heart rate
- Skin cold/clammy
- Pinpoint pupils
For more specific instructions, follow the 6-step solution that SAVE ME provides.
Lima stresses the importance of also knowing what not to do if you come across someone who is overdosing. Mainly, don’t let them sleep it off, don’t force them to vomit, and don’t give them any stimulants.
Call to action
Romit Panesar attended Safework’s event to learn how to help individuals who are consuming drugs in his neighbourhood.
“[This seminar] is a good way to learn about a service and strategy that has not been accurately portrayed in a lot of places,” says Panesar.
“We owe it to ourselves to learn more about things like this — important things that have a 100 per cent success rate in saving lives.”
With its unprecedented success rate, naloxone is freely available at almost any pharmacy in Alberta to every member of the public.
Each kit includes three needles, three vials of naloxone (about 1 mL each), and other key medical supplies.
If you are interested in learning more about harm reduction, you can sign up to attend Safeworks’ free seminars here.
“I really want to highlight the importance of getting trained in overdose response, understanding how to administer naloxone and how to get a naloxone kit,” says Lima.
“It’s really important to get this training because overdose deaths are preventable — you can save a life.”
Editor | Kemi Omorogbe | firstname.lastname@example.org